Seizure medicines may cause unwanted side effects in some people. Most of the time, the effects are mild and don’t last long. Often they can be treated by adjusting the dose or how a person takes it.
What are some common side effects from seizure medicines?
- Some common side effects that may occur in the first few weeks of taking seizure medicines include: feeling tired, stomach upset or discomfort, dizziness, or blurred vision.
- Some of these may not occur or are tolerated okay if the medication is started at a low dose and increased slowly. They often will go away over several weeks or months.
- Different seizure medicines tend to produce different types of side effects. To find out what effects are most common with your medication, find it on our list of seizure medicines.
- Just because a certain effect is common with your medication, does not mean that it will happen to you. Many people have few or no problems with side effects.
Can seizure medicines cause allergic reactions?
Allergic reactions to seizure medicines are infrequent but they do occur, usually within the first 6 months of starting the medication. The most common type of allergic reaction is a rash.
What unpredictable side effects can occur?
Many side effects are unpredictable and are not related to the dosage or level of medication in the blood. They may also be called ‘idiosyncratic’ side effects. These can include:
- Problems with the liver or pancreas
- A serious drop in the number of white blood cells in your body (needed to fight infection)
- A serious drop in the number of platelets in your body (needed to control bleeding)
Dangerous and potentially fatal reactions are rare. There is no reliable way to predict who is most likely to develop these problems. For a small number of medicines, routine monitoring of blood tests may be needed. In other situations, routine testing is not likely to pick up potential problems. When routine blood tests should be done depends on the medicine and other risk factors. Talk to your doctor and nurse about what symptoms to look out for and when to call if problems occur. The most dangerous reactions may include:
- Aplastic anemia (severe damage to bone marrow so blood cells aren’t produced normally)
- Liver failure
Some seizure medicines are known to present a greater risk of certain serious idiosyncratic or allergic reactions.
- To find out what to look for with your medicines, look at our list of seizure medicines and read "What are the most serious side effects?" Keep in mind, though, that nearly all of these serious conditions are quite rare.
What should I do if I develop a rash with a seizure medicine?
- Contact your doctor immediately if a rash or troublesome itchiness develops after a new medication is started.
- Drug rashes usually begin 5 to 18 days after a medication is started. If you are taking more than one medication, the one that was started most recently has probably caused the rash.
- Rashes may also be caused by other reasons and may not be due to medicines at all. You should see your primary care doctor to look for other medical problems.
- Most rashes are minor and usually go away quickly if the medication is stopped.
- Make sure you always tell your doctor right away if a rash begins, because occasionally they can be very serious.
Should I see a doctor immediately for other side effects or symptoms?
Tell a doctor immediately if you experience any of the following:
- Sores, blisters, or ulcers in your mouth
- Blisters on the skin
- Excessive bleeding or bleeding won’t stop
- Stomach pain and tenderness
- Unusual infections
- Other unusual symptoms while taking a seizure medicine.
What happens when the blood levels of a seizure medicine get too high? How can these be helped?
When the level of a medication in a person's blood becomes too high, troublesome effects may occur. The doctor may refer to this problem as toxicity. The dosages or blood levels that cause toxicity varies from person to person and from one medicine to another. These problems are almost never dangerous or permanent. Yet people can get hurt if they fall or injure themselves from side effects. These problems can usually be treated by lowering the total daily dose, changing the times the drug is taken or how much is taken at one time. Sometimes if the problems don’t go away the medicine may be changed.
Examples of these side effects include:
- Dizziness, feeling lightheaded
- Feeling tired or sleepy
- Double vision or blurry vision
- Poor coordination or balance
- Unsteady walking
- Stomach upset or pain
Do seizure medicines affect thinking, memory, attention or other mental or cognitive functions?
Sometimes the way that seizure medicines stop seizures also can affect how the brain works in other ways. Since seizure medicines lower the excitability of nerve cells in the brain, they can also affect normal activity. Cognitive problems - problems with thinking, remembering, paying attention or concentrating, finding the right words, or other symptoms – can be due to side effects of some seizure medicines. Some medicines may also affect a person’s energy level, mood, motivation or how fast they think or do tasks. Sometimes these problems will go away as you get used to a medicine. Other times they don’t. Make sure to tell your doctor about any problems that occur and how they affect you.
Are some problems with thinking related to the number or type of seizure medicines taken?
Problems with cognition such as thinking, remembering and paying attention are most likely to occur when two or more medicines are used together (polytherapy). They also may be seen when levels of medicine in the body are very high. Read more about the effects of epilepsy and seizure medicines on cognition in the section of epilepsy.com called Thinking and Behavior.
Is it true that some seizure medicines can cause bone loss?
Bone loss from certain seizure medicines may be more common than in people not taking these medicines. We used to think this happened only to older women who also were going through hormonal changes. However more recent research shows that it can happen in men and women at any age. It’s more likely to happen if people have been taking certain medicines for a long time. However bone loss has also been seen in teenagers taking certain seizure medicines.
If you take carbamazepine (Tegretol, Tegretol XR, Carbatrol), phenobarbital, phenytoin (Dilantin, Phenytek), oxcarbazepine (Trileptal), primidone (Mysoline), topiramate (Topamax), or valproate (Depakote):
- Talk to your doctor about having a test of your bone health (called a bone density test)
- Ask about medicines to prevent bone loss, such as calcium and vitamin D supplements.
- If you have thinning of the bones already, you may need a different medicine to strengthen your bones and prevent further problems.
- Review your diet with a nutritionist. It’s important to eat a well-balanced diet that includes calcium and vitamin D.
- Get regular exercise. Talk to your doctor or nurse about what kinds of exercise are best and what type of safety precautions you may need.
- If you are taking one of the newer seizure medicines, ask your doctor how it may affect your bone health. We learn more about these long term problems over time.
Do the risks of taking seizure medicines outweigh the benefits?
No. In almost every case, when a doctor recommends treatment with seizure medicines, the benefits clearly outweigh the risks.
- It's rare that someone will die as a result of a seizure medicine. The chance of dying in a motor vehicle accident is much greater.
- The more serious risks include rashes that cause peeling of the skin, infection resulting from a low white-blood-cell count, serious bleeding resulting from a low platelet count, and liver damage. These are very uncommon.
- Most undesirable side effects of seizure medicines are short-lasting and will go away when the medicine is lowered or stopped. In rare cases, however, seizure medicines can actually worsen seizures.